[Skip to Content]
[Skip to Content Landing]
Other
March 1955

Cerebral Pathology Following Serum Anaphylaxis

Author Affiliations

New Orleans; Munich

From the Department of Neuropathology of the Deutsche Forschungsanstalt für Psychiatrie, Max-Planck-Institut.

AMA Arch NeurPsych. 1955;73(3):286-292. doi:10.1001/archneurpsyc.1955.02330090032003
Abstract

The serious sequelae of serum therapy or prophylaxis in a person who has become sensitized either by previous serum injection or by contact with the animal type are well known to all physicians through the tragic consequences of anaphylactic reactions, in which death may follow within a few minutes or a few hours the injection of serum. The delayed reactions, such as urticaria, which occur several days after the serum injections, are also familiar.

The case we wish to present is unique in that the patient's life was spared in the early anaphylactic reaction; he lived to have the delayed reaction and to reveal symptoms of destructive central nervous system pathology. We know of no comparable case in our experience or in the literature, and we therefore present it from this standpoint. The final observation during his illness was made in Children's Hospital, and the postmortem examination was performed in

×